Alert archive / Nevada / Wind Advisories in 2020

Wind Advisory 9, NWS Elko, NV

May 10, 2020Humboldt County, Nevada

NWS Elko, NV issued this wind advisory at May 10, 2020, 2:42 PM PDT for Humboldt County, Nevada. It took effect at May 11, 2020, 1:00 PM PDT. It was in force for 7 hr.

The area

The counties it named.

The facts

Issued
May 10, 2020, 2:42 PM PDT (21:42 UTC)
In effect from
May 11, 2020, 1:00 PM PDT
Expired
May 11, 2020, 8:25 PM PDT
In force
7 hr
Issued by
NWS Elko, NV

County Humboldt County, NV

The radar

The Elko radar (KLRX), 132 km from the middle of the area, began a volume at 21:46 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Reno, NV (KREV), launched 12:00Z, 9.7 hours before the alert went out and 204 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Reno, NV at 12:00Z on 2020-05-10Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Reno, NV at 12:00Z on 2020-05-10The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 20 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
3360 m above ground
0-6 km bulk shear
26 kt
0-1 km storm-relative helicity
20 m²/s²
0-3 km storm-relative helicity
67 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

412 
WWUS75 KLKN 102142
NPWLKN

URGENT - WEATHER MESSAGE
National Weather Service Elko NV
242 PM PDT Sun May 10 2020

NVZ030-111100-
/O.NEW.KLKN.WI.Y.0009.200511T2000Z-200512T0400Z/
Humboldt County-
Including the cities of Golconda, Winnemucca, Valmy, 
and Dufferena
242 PM PDT Sun May 10 2020

...WIND ADVISORY IN EFFECT FROM 1 PM TO 9 PM PDT MONDAY...

* WHAT...Southwest winds 15 to 25 mph with gusts up to 45 mph 
  expected.

* WHERE...Humboldt County.

* WHEN...From 1 PM to 9 PM PDT Monday.

* IMPACTS...Gusty winds could blow around unsecured objects. Cross
  winds could impact any high profile vehicles or motorcycles. 
  Areas of blowing dust is expected from any dry lake beds.
 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Use extra caution when driving, especially if operating a high
profile vehicle. Secure outdoor objects.

&&

$$

For more information from the National Weather Service visit
http://weather.gov/lkn
3 follow-up statements
281 
WWUS75 KLKN 110922
NPWLKN

URGENT - WEATHER MESSAGE
National Weather Service Elko NV
222 AM PDT Mon May 11 2020

NVZ030-120400-
/O.CON.KLKN.WI.Y.0009.200511T2000Z-200512T0400Z/
Humboldt County-
Including the cities of Golconda, Winnemucca, Valmy, 
and Dufferena
222 AM PDT Mon May 11 2020

...WIND ADVISORY REMAINS IN EFFECT FROM 1 PM THIS AFTERNOON TO
9 PM PDT THIS EVENING...

* WHAT...Southwest winds 15 to 25 mph with gusts up to 45 mph 
  expected.

* WHERE...Humboldt County.

* WHEN...From 1 PM to 9 PM PDT Monday.

* IMPACTS...Gusty winds could blow around unsecured objects. Cross
  winds could impact any high profile vehicles or motorcycles.
  Areas of blowing dust are expected from any dry lake beds.


PRECAUTIONARY/PREPAREDNESS ACTIONS...

Use extra caution when driving, especially if operating a high
profile vehicle. Secure outdoor objects.

&&

$$

For more information from the National Weather Service visit
http://weather.gov/lkn
795 
WWUS75 KLKN 112115
NPWLKN

URGENT - WEATHER MESSAGE
National Weather Service Elko NV
215 PM PDT Mon May 11 2020

NVZ030-120400-
/O.CON.KLKN.WI.Y.0009.000000T0000Z-200512T0400Z/
Humboldt County-
Including the cities of Golconda, Winnemucca, Valmy, 
and Dufferena
215 PM PDT Mon May 11 2020

...WIND ADVISORY REMAINS IN EFFECT UNTIL 9 PM PDT THIS EVENING...

* WHAT...Southwest winds 15 to 25 mph with gusts up to 45 mph.

* WHERE...Humboldt County.

* WHEN...Until 9 PM PDT this evening.

* IMPACTS...Gusty winds could blow around unsecured objects. Cross
  winds could impact any high profile vehicles or motorcycles.
  Areas of blowing dust are expected from any dry lake beds.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Use extra caution when driving, especially if operating a high
profile vehicle. Secure outdoor objects.

&&

$$

For more information from the National Weather Service visit
http://weather.gov/lkn
755 
WWUS75 KLKN 120325
NPWLKN

URGENT - WEATHER MESSAGE
National Weather Service Elko NV
825 PM PDT Mon May 11 2020

NVZ030-120430-
/O.CAN.KLKN.WI.Y.0009.000000T0000Z-200512T0400Z/
Humboldt County-
Including the cities of Golconda, Winnemucca, Valmy, 
and Dufferena
825 PM PDT Mon May 11 2020

...WIND ADVISORY IS CANCELLED...

The wind advisory for Humboldt county has been cancelled. Winds
are steadily decreasing across northwest Nevada and have fallen
below advisory levels. Expect winds to diminish further this
evening and overnight.

$$

For more information from the National Weather Service visit
http://weather.gov/lkn

What forecasters said that day

The local office's own words before this wind advisory went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Elko, NV wrote its last area forecast discussion before this wind advisory went out at May 10, 3:52 AM PDT, 10 hours 50 minutes earlier.

Area forecast discussion, May 10, 3:52 AM PDT, 10 hours 50 minutes before
Area Forecast Discussion
National Weather Service Elko NV
352 AM PDT Sun May 10 2020

.SYNOPSIS...Well above normal temperatures again today, with a
chance of thunderstorms. Quiet weather for most locations on
Monday, however a few thunderstorms will be possible across NE
Elko County. Cooler on Tuesday, along with some gusty winds and
possibly some blowing dust across portions of northern NV.

&&

.SHORT TERM...Today through Monday night. Riding across the Great
Basin region today will result in well above normal temperatures,
with upper 70s to mid 80s in valley locations. Increasing mid-
level moisture in combination with increased instability will lead
to cumulus cloud build-ups over much of the CWA today, with
isolated thunderstorm activity. Due to high cloud bases and
limited moisture, expect virga or light rain in most storms that
develop today. Wettest airmass will be over and near southeastern
Elko County, generally areas east of the Ruby Mts where storms may
produce a few hundredths of an inch of rain. Diminishing
convection into this evening with dry conditions overnight.

An upper level low approaches northern CA and southern OR coastal
areas on Monday which will help push the weakening ridge over NV
further east. Dry over most of the CWA Monday, however lingering
moisture and instability across NE Elko County may result in a few
more thunderstorms. The rest of the CWA should be dry and storm-
free on Monday. Increased clouds Monday night will help hold
temperatures above normal.

.LONG TERM...Tuesday through next Sunday.

The long term period starts out with the models in pretty good
agreement bringing an upper low to set up off of the
Washington/Oregon coast. This will allow for a west to southwest
flow in Nevada and will be able to transport some showers into
northern Nevada on Tuesday and Wednesday, mainly north of I80.
Instability is pretty marginal but there could be a few isolated
thunderstorms as well. Tuesday will be the start of a cooling
trend with a cooler air mass in place and by Wednesday highs will
be mainly in the 50's and 60's with overnight lows in the 30's
through the lower 40's.

On Wednesday night the upper low will open up and the trof will
move eastward into Idaho and Montana through Friday. This will
bring more shower and isolated thunderstorm chances to mainly
northern Nevada once again on Thursday and early Friday, though
eastern Nevada may see a little shower activity as well. Overall,
even though there will be showers chances each day through the end
of the week, precipitation amounts look to be very light where
showers do occur. It does, however, look to very a fairly cloudy
week. Temperatures will remain a bit below normal.

There will be breezy afternoons at times through the long term,
though nothing overly strong.

Friday and early Saturday look to have a shortwave ridge briefly
pass over NV bringing a short stint of fair weather.

Saturday and Sunday should see another trough move into western
CONUS bringing further moisture to the silver state. This is
looking to shape up a active next weekend with showers and
thunderstorms in the silver state.

&&

.AVIATION...VFR conditions are expected through tonight. Southerly
winds will increase in central Nevada on Sunday afternoon, with
gusts to around 25 kts at KTPH & KELY in addition to
afternoon/evening isolated thunderstorms across central Nevada
affecting KELY.

&&

.FIRE WEATHER...A couple degrees warmer in most locations this
afternoon, along with increasing mid-level moisture and instability
which is expected to result in convection across much of central
and portions of northern NV. Due to limited moisture and fairly
high cloud bases, any thunderstorm activity that does develop will
likely be dry today. Dry and storm-free tonight. There may be
some very isolated dry thunderstorm activity across northeastern
Elko County Monday afternoon, otherwise dry and storm-free.

&&

.LKN WATCHES/WARNINGS/ADVISORIES...None.

&&

96/99/93/96

Nearby

Wind Advisories in Nevada, 2020Every wind advisory in 2020

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.